Tylenol Liver Damage (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
What should be done if acetaminophen toxicity is suspected?
A physician should evaluate the individual immediately. Remember that bringing the bottles of acetaminophen and all of the person's other medications to the emergency room is always useful. The risk that an acetaminophen overdose will cause liver injury correlates with the blood level of acetaminophen relative to the time the drug was taken. Physicians, therefore, are able to estimate the patient's probability of developing liver injury after an overdose. To make this determination, they obtain the patient's history of acetaminophen ingestion and measure the blood level of the drug. With this information, the doctor then can refer to a table (nomogram) that provides an estimate of the risk of developing liver injury. The accuracy of this estimate, however, depends on the reliability of the time of ingestion and whether the acetaminophen was taken over a period of time or all at once.
With suspected acetaminophen overdose, the doctors usually will pump (gavage) the patient's stomach to remove pill fragments. In reality, many individuals who overdose with acetaminophen in a suicide attempt will have taken other pills in addition. Some doctors, therefore, will consider treating the patient with activated charcoal, which binds (and thereby inactivates) many medications. However, this treatment is controversial because of a concern that the activated charcoal may also bind the antidote for acetaminophen overdose.
Patients who are thought to be at a high-risk or even only at a possible risk of developing acetaminophen liver injury should be given the antidote, N-acetyl cysteine (Mucomyst) orally (or intravenously in Europe). This drug works by indirectly replenishing glutathione. The glutathione, as you recall, detoxifies the toxic metabolite of the acetaminophen. The N-acetyl cysteine is most effective when administered within 12 to 16 hours after the acetaminophen was taken. Most physicians however, will administer N-acetyl cysteine even if the patient is first seen beyond this 16 hour period. Thus, a British study showed that patients already with liver failure who then received the N-acetyl cysteine were more likely to survive than patients who did not receive the antidote. Moreover, the survival occurred in these patients regardless of the time of initial administration of N-acetyl cysteine. Finally, people who recover from acetaminophen-induced liver damage are left, fortunately, with no residual or ongoing (chronic) liver disease.
Previous Medical Author and Editor: Medical Author: Tse-Ling Fong, M.D.
Medically reviewed by a Board Certified Family Practice Physician
Medically Reviewed by a Doctor on 5/7/2015
Viewers share their comments
Tylenol Liver Damage - Symptoms Question: What was the treatment of your Liver damage?
Tylenol Liver Damage - Signs and Symptoms Question: What were the signs and symptoms of Tylenol-induced liver damage in you or someone you know?
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions